Alert archive / Vermont / Special Weather Statements in 2022

Special Weather Statement, NWS Burlington, VT

August 5, 2022Washington County, Vermont

NWS Burlington, VT issued this special weather statement at Aug 5, 2022, 5:21 AM EDT for Washington County, Vermont. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 5:21 AM EDT (09:21 UTC)
Expired
Aug 5, 2022, 6:15 AM EDT
In force
54 min
Issued by
NWS Burlington, VT
Hail
0.00 in
Wind
30

County Washington County, VT

The radar

The Burlington radar (KCXX), 30 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS81 KBTV 050921
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
521 AM EDT Fri Aug 5 2022
 
VTZ005-006-008>010-017-018-051015-
Eastern Chittenden VT-Western Chittenden VT-Washington VT-
Western Addison VT-Eastern Addison VT-Lamoille VT-Orange VT-
521 AM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of south central
Lamoille, northwestern Orange, north central Addison, southeastern
Chittenden and northwestern Washington Counties through 615 AM EDT...

At 520 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hinesburg, moving east at 25 mph.

HAZARD...Heavy Rainfall. Heavy rain with hourly rates between 1 and 
         2 inches per hours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Montpelier, South Burlington, Monkton Ridge, Waterbury Village,
Monkton, Waitsfield, Monkton Boro, Berlin, Fayston, Williston,
Worcester, Middlesex, Bolton, Richmond, Hinesburg, Northfield
Village, St. George, Huntington, Northfield and Duxbury.

This includes Interstate 89 between mile markers 45 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4423 7317 4445 7317 4448 7254 4412 7254
TIME...MOT...LOC 0920Z 275DEG 22KT 4433 7306 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Clay

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:10 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 5, 3:10 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
310 AM EDT Fri Aug 5 2022

.SYNOPSIS...
Numerous showers and thunderstorms will work through the North
Country through the day today. Some storms will produce brief heavy
rainfall but we aren't looking at any strong winds or hail today.
These showers and thunderstorms will dissipate this evening with fog
likely to develop during the overnight hours. Hot and humid
conditions are expected through the weekend with highs in the mid
80s to mid 90s.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 310 AM EDT Friday...It's been a warm and humid overnight period
thus far with cloud cover preventing radiational cooling while
dewpoints have remained in the upper 60s to lower 70s. A cold front
resides just to the west of the St. Lawrence River and really isn't
expected to make any headway today given the lack of any appreciable
flow aloft. Regardless of the frontal position, a potent shortwave
has ejected across northern New York and southern Vermont this
morning and has allowed for scattered to numerous showers and
thunderstorms to already develop. Model NAM and GFS soundings show
750 to 1000 J/kg of CAPE residing across the region this morning.
However, it appears that these CAPE values are elevated at this time
with a sharp diurnally based surface inversion keeping the surface
layer stable (hence the sporadic fog development this morning).
While period of moderate to locally heavy rainfall will be possible
this morning with these showers and thunderstorms, the threat for
strong to severe storms is virtually NIL.

We will continue to see these showers and thunderstorms move through
the region throughout the day today with storm motions around 15
knots given the lack of flow aloft. Right now, the areal coverage is
in question throughout the day but given high PWATs and tall/skinny
CAPE profiles, we could see brief periods of heavy rainfall. It's
not out of the question that some locations may exceed a half of an
inch of rain with these storms today as the storms yesterday across
southern Vermont dropped upwards of an inch of rain and formed in
the same environment as today. Showers and thunderstorms should
quickly come to an end this evening with the loss of heating and the
shortwave responsible for the convection will exit the region.

Given the early start to the convection this morning, there is once
again high bust potential for afternoon high temperatures. For
example, the latest LAV guidance is showing a high in Burlington of
78 degrees. Originally we had 84 degrees in the forecast and we have
dropped temperatures down to 82 degrees. While it won't be hot
outside today, dewpoints will likely hover in the 70s and could even
briefly hit the mid 70s just after a rain shower moves through a
region. Rainfall from yesterday and today coupled with clearing
skies and high dewpoints overnight will set the stage for widespread
fog across the region tonight starting as early as 10 PM. Locally
dense fog with visibilities down to a quarter of a mile will be
possible. Locations throughout the Connecticut and Winooski River
Valleys have the highest likelihood of these lower visibilities.

Saturday will be much warmer with partly to mostly sunny skies
expected to prevail. There will be a possibility of some diurnally
driven showers and thunderstorms on Saturday but limited
instability, a plethora of dry air and building heights aloft should
keep the chances and areal coverage rather low. We will have to be
on the lookout for heat related issues on Saturday with high
temperatures in the mid 80s to lower 90s and dewpoints again in the
upper 60s to near 70 degrees. As it stands, heat indices of 90-95
degrees are expected across the region with 95-98 degrees throughout
the Champlain Valley. Stay tuned for potential heat headlines later
today.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 310 AM EDT Friday...Any leftover shower/t-storm activity will
quickly dissipate due to lost of daytime heating and remnants of
stationary/warm front wash out across the area. Another warm and
humid night with lows in the 60s/ard 70. Sunday looks like the
hottest day of the weekend and potentially another Heat Advisory day
with 925mb temps 23-26C, about 1-2C hotter than Sat with cold
front/gradient about 50nm N of intl border. SFC dewpoints still in
the 60s/ard 70 but somewhat drier air aloft may mix and will likely
be enough for a cap across area with best chance of any t-storm
activity alg intl border.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 310 AM EDT Friday...This will be the tricky portion of the
forecast with potential impacts and potential vast differences
between the northern and southern CWA.

Cold front will be in the vicinity of the Canadian/US border being
partially driven south due to passage of northern stream shortwave
well north across James Bay basically moving parallel WSW-ENE.
However on its heels is some minor shortwave ridging that will
slow/halt progression, especially during Monday as daytime heating
across southern CWA will make its southern progression a bit more
difficult unti upstream shortwave and main trof axis begins to shift
ESE toward and across the region Monday night-Tuesday.

This delivers several forecast issues...where/when shower/t-storm
Sunday night and Monday's Max T forecast before progess of front
becomes restored late Monday through Tuesday. I'm thinking vast temp
differences on Monday across CWA from St. Lawrence Vly and
VT/Canadian border, cooler due to clouds/showers to my southern CWA
where dangerous heat is still likely.

Shower/t-storm threat through Tuesday, then trof axis shifts front
out of CWA for somewhat drier conditions into the end of the week in
broad WNW upper flow within the underside of James/Hudson Bay upper
low with a shortwave that may bring a chance of instability
showers...esp N and Mountains...in the Thu aftn/ngt timeframe with a
cold front. Seasonable, refreshing temperatures Wednesday onward.

Overall rain threat from Sunday night through Tuesday-Tuesday night
does not look as organized and threatening as it did Wednesday and
early Thursday. Plenty of juice with PWATS in the 1.5-2 inch range
and some instability for some embedded t-storms. Total widespread
QPF likely 1/2-1+ inch with locally higher amounts based on amount
of instability and track of heavier cells. Upper level jet dynamics
and greater threat appears to be north of the border into Canada but
won't close the door with this overall synoptic pattern.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Through 06Z Saturday...Plenty of mid to high level clouds
continue to reside across the North Country this morning. A few
pockets of clearing have been observed with fog quickly
developing in these breaks. These breaks will be transient so
it's unlikely any area will fog in for long this morning but
brief IFR conditions will be possible at KEFK over the next 2-4
hours. An overall degradation in ceilings is expected over the
next few hours with ceilings dropping to 1000-5000 ft with the
lowest ceilings expected at KSLK and KMPV. Scattered rain
showers with perhaps a few rumbled of thunder will be seen
throughout the day with the main focus on central and southern
Vermont. Precipitation ends around 00Z with clearing skies
leading to fog development given the high humidity and recent
rainfall.

Outlook...

Saturday: VFR. Chance SHRA, Chance TSRA, Patchy BR.
Saturday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Sunday: VFR. Chance SHRA, Chance TSRA.
Sunday Night: VFR. Chance SHRA.
Monday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight
chance TSRA.
Monday Night: Mainly IFR, with areas MVFR possible. Chance SHRA.
Tuesday: Mainly MVFR, with areas IFR possible. Chance SHRA,
Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Clay
NEAR TERM...Clay
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...Clay
Hazardous weather outlook, Aug 5, 3:07 AM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
307 AM EDT Fri Aug 5 2022

NYZ026>031-034-035-087-VTZ001>011-016>021-060715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
307 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Showers and thunderstorms are possible today with the threat for
locally heavy rainfall possible. While unlikely, some areas may see
ponding of water or flooding of low lying areas underneath the
stronger thunderstorms today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot and humid conditions are expected with weekend with temperatures
in the mid 80s to mid 90s. Heat indices in the mid to upper 90s will
be possible for the North Country and may lead to an increased risk
of heat related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 3:50 AM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
350 AM EDT Fri Aug 5 2022

NYZ030-031-034-050830-
Southern Franklin NY-Western Essex NY-Western Clinton NY-
350 AM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southwestern
Clinton, southeastern Franklin and northwestern Essex Counties
through 430 AM EDT...

At 350 AM EDT, Doppler radar was tracking a strong thunderstorm over
Adirondack Regional Airport, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saranac Lake, Adirondack Regional Airport, Lake Placid, Wawbeek,
Harrietstown, Paul Smiths, Union Falls, Saranac Inn, Ray Brook, Lake
Colby, Rainbow Lake, Gabriels, Lake Clear, Upper Saint Regis,
Onchiota, St. Regis Mountain, Vermontville, Franklin Falls, Alder
Brook and Upper St. Regis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4422 7433 4441 7443 4460 7392 4426 7377
TIME...MOT...LOC 0750Z 250DEG 21KT 4435 7420

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Aug 5, 5:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
521 AM EDT Fri Aug 5 2022

VTZ005-006-008>010-017-018-051015-
Eastern Chittenden VT-Western Chittenden VT-Washington VT-
Western Addison VT-Eastern Addison VT-Lamoille VT-Orange VT-
521 AM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of south central
Lamoille, northwestern Orange, north central Addison, southeastern
Chittenden and northwestern Washington Counties through 615 AM EDT...

At 520 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hinesburg, moving east at 25 mph.

HAZARD...Heavy Rainfall. Heavy rain with hourly rates between 1 and
         2 inches per hours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montpelier, South Burlington, Monkton Ridge, Waterbury Village,
Monkton, Waitsfield, Monkton Boro, Berlin, Fayston, Williston,
Worcester, Middlesex, Bolton, Richmond, Hinesburg, Northfield
Village, St. George, Huntington, Northfield and Duxbury.

This includes Interstate 89 between mile markers 45 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4423 7317 4445 7317 4448 7254 4412 7254
TIME...MOT...LOC 0920Z 275DEG 22KT 4433 7306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Clay

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:13 PM EDTSpecial Weather StatementBTVOrange47 min
Aug 4, 8:56 PM EDTSpecial Weather StatementBTVOrange34 min
Aug 5, 3:21 PM EDTHeat AdvisoryBTVAddison, Chittenden, Franklin, Grand Isle, Rutland, Windsor53 hr
Aug 5, 3:50 AM EDTSpecial Weather StatementBTVFranklin40 min

Nearby

Special Weather Statements in Vermont, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.